This site is intended for health professionals only!

Published on 17 September 2009

Share this story:

Phenergan makers to warn of dangers

teaser

The US Food and Drug Administration has ordered the makers of a drug used to treat nausea and vomiting to put the strongest warning possible on the product due to its damaging side-effects.

It was found that tissue damage can be caused as a result of using the medication, in the worst cases leading to amputation.

Injected promethazine, sold by Wyeth Pharmaceuticals Inc under the brand name Phenergan, has been at the centre of a US Supreme Court case after it was ruled patients using the medication could sue the manufacturer.

Patient Diana Levine, a former professional guitarist and pianist, had her right arm amputated after being injected with Phenergan. She was awarded $6.7 million (£4 million) damages after the court ruled she had not been sufficiently warned of the dangers.

A “black box” warning will need to be put on the product explaining that when not administered properly, promethazine may cause severe skin damage.

The FDA said the drug should be injected deep into muscle, and never into an artery or under the skin. It added that injections must be of a low concentration to prevent the drug leaching out of a vein which cause damage surrounding tissue.

Copyright Press Association 2009

US Food and Drug Administration



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: